Funnel Cloud, Brazoria
- When
- September 9, 10:30 AM CST to 10:32 AM CST
- Where
- Brazoria County, 1.81 mi W of Freeport
- Reported by
- Broadcast Media
- Coordinates
- 28.950, -95.360
A funnel cloud was sighted in the Freeport area.
A funnel cloud was sighted in the Freeport area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A funnel cloud was sighted in the Freeport area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 9, 9:53 AM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 1053 AM CDT Sun Sep 9 2018 .UPDATE... Gearing up for what will likely be a couple of active days as periods high rainfall rates increase the total precipitation accumulation and ultimately the flash flood threat. Due to dry 10-40cm depth soil, many can handle a quick 1 to 2 inch per hour rate. It is when we begin experiencing greater than 2 inch per hour rates that urban streets and low lying (rural roads) areas will begin to go under water. The overall forecast is for areawide likely rain chances with the main near and short term challenges being on where these pockets of greater than 2 inch totals will evolve today/Monday. A coastal trough is already in place and air mass moisture was above the 75 percentile (climatologically) at 2.0 to 2.2 inch precipitable waters. The NWP higher resolution modeling wants to form an MCV-like feature along the Coastal Bend with many of the members pegging both the coastal counties (coastal troughing/MCV?) and the northern tier counties (vicinity of a stationary boundary) as the main focus area for clusters of higher precipitation. There are many factors that are keeping us under the gun for a potential flood event in the next 36 to 48 hours...one being better upper level forcing. The slow eastward progression of the upper level trough (axis over eastern OK this morning) and an approaching 25H speed max, along with weak NE Texas 25-3H diffulence, suggest an increasing probability of the overall enhancement of areawide rainfall with locally heavy downpours through at least Tuesday. Of course, whatever occurs today will determine what occurs tomorrow and so forth and so on. As of now, sticking to a high POP/relatively high QPF forecast that will be focused across the the coastal and far northern counties today, then transition into the central CWA counties through Monday afternoon. We will be monitoring the ongoing activity over the next 6 hours to determine whether we need to issue a Flash Flood Watch over more at- risk counties. 31 && .PREV DISCUSSION... /ISSUED 642 AM CDT Sun Sep 9 2018/ AVIATION [12Z TAF Issuance]... Increasing uncertainty in the forecast as a complex of thunderstorms comes together to the west near San Antonio. The TAFs for now do not account for this complex, and keep to a forecast focused on the weak cold front sagging through the area. But if the complex to the west moves eastward and impacts any of the terminals, amendments - potentially significant - will be needed. && PREV DISCUSSION /Issued 450 AM CDT Sun Sep 9 2018/... DISCUSSION... Showers and thunderstorms are expected today mainly along and south of a frontal boundary stalling across the area. An upper level trough should develop over Texas tonight into Monday. This may support a period of enhanced heavy rainfall potential Monday through Tuesday. A flash flood watch may be needed during this time frame. NEAR TERM [Through Today]... A weak cold continues to slowly sag southward through the region tonight, and as of 4am cuts from roughly Lufkin through Brenham, slicing between Huntsville and Conroe. Additionally, there appears to be a subtle pre-frontal boundary very near the Gulf coast. Despite these potential foci for convection, the radar scope is pretty quiet over our area, but is more active further northeast along the front in Arkansas and Louisiana, but particularly to the southwest along the front, in Central/South Texas where there is much heavier rain. Upper air data show that our current lack of rainfall is plausibly due to our awkward placement in regards to the upper jet streak, whose circulation patterns would support the heavier rain areas mentioned above. As the upper trough rotates through, expect that more favorable entrance region of the jet to move eastward closer to us, supporting the expansion of rainfall from Central Texas into Southeast Texas. Look for the front and coastal boundaries to be preferred locations of development, eventually merging at a distance from the coast roughly in line with the Houston metro. Rain chances look quite high as this occurs this afternoon in an environment with at least two inches of precipitable water. On the plus side, upper jet placement is still fairly sub-optimal, the low level jet is weak, and temperature gradients are fairly weak. This...may not always be the case at times this week...but for today it is. As a result, I'd expect a scenario fairly similar to yesterday, with the strongest, most efficient cores able to quickly drop an inch or two or rain, and potentially cause localized minor flooding issues. But, for the most part, showers and storms should be fairly manageable though likely somewhat more numerous than yesterday. All of this is subject to change depending on the evolution of rainfall complex to the west as a flash flood warning has been issued for Medina and Bandera counties, where a small mesoscale convective vortex appears to be developing. 25 && SHORT TERM [Tonight Through Tuesday]... Look for a bit of a lull in the rain into this evening as the sun sets and we lose a good portion of our instability. However, with the front continuing to sag near the coast, we'll begin to see the development of a convergence axis between only modestly drier offshore winds behind the front, while onshore flow continues to flow in from over the Gulf. Without a strong push of drier air from the north, don't look for precipitable water values to be going anywhere. All of the models hint at the development of at least a coastal trough along the Gulf coast by Monday evening. Some, like the Texas Tech WRF, go full bore into developing a mesoscale convective vortex along the axis as a shortwave trough embedded in the broader synoptic trough scoots across the area. This is concerning to say the least. Despite the impressive amounts of moisture and focal boundaries, the poorer synoptic setup has been a bit of a saving grace. The development of a coastal trough or MCV would significantly increase surface convergence at the same time that the arrival of a shortwave trough aloft and the positioning of the right entrance region of the upper jet will boost the dynamics at upper levels. While temperature gradients are still pretty weak, by Monday evening the models do suggest a bit more of a difference in temperatures across the frontal zone than we saw last night. All of this indicates a potential for an earlier start to convection on Monday, greater coverage of showers and storms into the afternoon, and by evening...the possibility that a number of the boxes checked for heavy rain events we've seen in the past. Concern is amplified by the fact that we're seeing a similar setup already occurring tonight to the west. Now, with all of this said, many of these details are going to be driven by mesoscale features...and at a range of 24-36 hours are not going to be very predictable. This discussion is hedging a bit towards a reasonable worst case here in order to explore the potential of a situation we'd be looking for, but with greater than normal uncertainty. Tuesday's heavy rainfall potential will highly depend upon what occurs on Monday and the evolution of the mesoscale. I really do not want to speculate on what the mesoscale could look like as there are already a variety of solutions among the synoptic models. One thing that the GFS/NAM/ECMWF/Canadian do agree on is that the overall pattern does support a continued heavy rainfall threat and possible impacts from flooding. Aloft there will be a broad trough over much of Texas and the jet pattern still puts a region of divergence over SE Texas with the right entrance region. The problem will be timing any small vorticity maxima that move over the region. Some of these could be mesoscale forced. There will still be 2 to 2.3 inch precipitable water values over the area which will support recovery from any convective overturning. Another challenge will be determining how much boundary layer inflow will be possible with this system. Model suggest 850mb winds around 10-15 knots but any mesoscale enhancement could put these winds over 20 to 25 knots. Flow associated with a coastal trough may also increase inflow. This increase in low level shear could further increase rain rates in organized convective clusters. At this point, it will not be the amount of rain that falls, but how quickly and where. Those kinds of details are just beyond the capabilities of the high resolution models so future shifts will really need to hone in on these details. Likely this means that if any kind of flash flood watch is issued for Monday may need to be extended. Impacts from flooding could become worse or more widespread instead of isolated. 25/39 && LONG TERM [Wednesday Through Sunday]... Overall a wet pattern will continue Wednesday through Friday. Troughing aloft will remain over the area despite a 500mb ridge developing from the southern Rockies into the Plains. The ECMWF and to a lesser extent the GFS bring a tropical wave into the area during the Thursday/Friday time frame. Given large scale lift over the region from the troughing and moisture not decreasing (PWAT remain around 2 to 2.3 inches) the threat for heavy rainfall will continue. This means the forecast will continue to hit PoPs with 50 to 70 percent. Depending upon how much rainfall occurs between now and Tuesday, there could be increased flooding impacts to monitor. Rises in area rivers will be possible. Right now rainfall amounts look to be on the order of 1 to 2 inches on top of what might fall in the Sunday to Tuesday time frame. Highest amounts will be basically Houston southward to the coast. Saturday and Sunday may be some drier with PWATs dropping to 1.8 to 2.0 inches but that may still support some showers/thunderstorms with lower 500mb heights over the area. 39 MARINE... A weak front has moved into the region this morning. The pressure gradient will relax and surface winds will become light and variable. A weak coastal trough will develop Sunday night and this feature will allow a light onshore flow to develop and persist Monday into Tuesday. Overall this will allow for low seas for the next few days. Winds may increase towards the end of the week with a tightening pressure gradient due to low pressure in the Rockies but also as a tropical wave moves into the NW Gulf by the end of the week. Tide levels could briefly reach 3.0 feet on Sunday due to unusually high astronomical high tides. Coastal flooding is not expected to be a concern as winds and wave run up should be negligible. && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 83 71 85 71 86 / 100 70 90 50 60 Houston (IAH) 87 74 84 73 84 / 90 70 90 60 70 Galveston (GLS) 87 78 83 78 84 / 100 70 90 80 80 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...31/43
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 640 AM CDT Sun Sep 9 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-101145- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 640 AM CDT Sun Sep 9 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Thunderstorms will be possible today which could cause locally heavy rainfall but the flood threat remains small. The main threat for locally heavy rainfall will be mainly along the coast but could extend inland towards Conroe. .DAYS TWO THROUGH SEVEN...Monday through Saturday Locally heavy rainfall will be possible again Monday through Wednesday for much of Southeast Texas. Storms with rain rates of 1 to 2 inches an hour may cause areas of flooding especially in low lying areas and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. GMZ330-335-350-355-370-375-101145- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 640 AM CDT Sun Sep 9 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are possible. Wind and seas could be higher in and near stronger storms, and visibilities could be reduced. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of showers and thunderstorms can be expected. Wind and seas could be higher in and near stronger storms, and visibilities could be reduced. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The Houston radar (KHGX), 64 km away, was scanning. The volume nearest the first event began at 16:27 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted in the Freeport area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784155.